There are hundreds of medications that have the side effect of ED and/or decreased libido. Examples of drugs implicated as a cause of ED include hydrochlorothiazides and beta-blocking agents. Medications used to treat depression, particularly the SSRIs such as citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly, Sarafem), fluvoxamine (Luvox, Luvox CR), paroxetine (Paxil, Paxil CR, Pexeva) and sertraline (Zoloft), may also contribute to ED.9 Bupropion (Wellbutrin) which has a predominant effect on blocking the reuptake of dopamine is an antidepressant with lower incidence of ED.10 The side effects of 5ARIs occurring in fewer than 5% of patients can include gynaecomastia, ED, loss of libido and ejaculatory dysfunction.11

A physical cause can be identified in about 80% of cases.[2] These include cardiovascular disease, diabetes mellitus, neurological problems such as following prostatectomy, hypogonadism, and drug side effects. Psychological impotence is where erection or penetration fails due to thoughts or feelings; this is somewhat less frequent, in the order of about 10% of cases.[2] In psychological impotence, there is a strong response to placebo treatment.

Knowing about your history of ED will help your health provider learn if your problems are because of your desire for sex, erection function, ejaculation, or orgasm (climax). Some of these questions may seem private or even embarrassing. However, be assured that your doctor is a professional and your honest answers will help find the cause and best treatment for you.
×